Colorado, 2020

Tornadoes and Hail in Colorado, May 20, 2020

May 20, 2020 · NWS BOU · 8 events in 1 county or zone

Six EF-0 landspout tornadoes occurred in Weld County in the span of approximately one hour. The tornadoes tracked in a southeast to northwest direction over open country in an area from 5 miles east of Greeley to just east of Eaton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Six EF-0 landspout tornadoes occurred in Weld County in the span of approximately one hour. The tornadoes tracked in a southeast to northwest direction over open country in an area from 5 miles east of Greeley to just east of Eaton. Three lasted less than 10 minutes, and the longest lived tornado was on the ground for 25 minutes and had a track length of 8 miles. Three farmsteads were impacted with minor damage, and there were no injuries or deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 2:33 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, May 20, 2:33 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
333 PM MDT Wed May 20 2020

.SHORT TERM...(This evening through Thursday)
Issued at 333 PM MDT Wed May 20 2020

A dryline has setup across the eastern plains this afternoon from
Lincoln to Weld Counties. This boundary hasn't been enough to
generate cumulus clouds so storms are not expected to develop
along it this afternoon. The only exception will be a couple
storms along the eastern border of Lincoln County but those should
not be in our CWA. As a cold front pushes through northern
Colorado from the west late this afternoon and into the evening,
it will meet up with better moisture on the east side of the
dryline and create strong to severe thunderstorms. With mixed
layer CAPEs expected to be around 2,500 j/kg and deep layer shear
around 40 knots, these storms will be capable of producing hail up
to 2 inches in diameter, damaging wind gusts, and a brief
tornado. Therefore, a Severe Thunderstorm Watch was issued for
Weld, Morgan, and Logan Counties until 10pm tonight. Storms are
not expected to develop until after 6pm and they are not expected
to occur west of Greeley. There remains a small chance a storm or
two develops to the south of those counties near the Deer Trail
area, but the chances were small enough to not include them in the
watch. These storms will continue into the overnight hours across
the far northern plains before moving out of Colorado by sunrise
tomorrow.

Winds have been very strong this afternoon across the forecast
area with gusts up to 53 mph at DIA. These winds should continue
through the rest of the afternoon before dying down in most
locations after sunset. A cold front will move through northern
Colorado this evening and could produce gusty westerly winds up
to 50 mph across the northern Front Range foothills and northern
I-25 corridor.

Tomorrow will be much cooler with high temperatures 15 degrees
cooler than today across the plains. With light winds expected,
fire weather will not be much of a concern. A few light, high
based showers may develop over the mountains and push across the
urban corridor during the late afternoon. Little to no
precipitation is expected from these showers although they could
produce some winds gusts up to 30 mph.

.LONG TERM...(Thursday night through Wednesday)
Issued at 333 PM MDT Wed May 20 2020

The upper air pattern across North America will undergo a bit of
transition through the upcoming week as a blocky trough-ridge-
trough pattern becomes a western U.S. trough/eastern U.S. ridge
from Friday through the weekend. Another shift to less amplitude
and more progression appears to be in store for the first half of
next week. These patterns look like they will only produce light
precipitation for the most part. Friday looks particularly dry
with temperatures warming to slightly warmer than normal.
Southerly winds should also be on the increase as a low pressure
trough develops over the I-25 corridor. High pressure ridging
aloft should be enough to keep any shower activity capped.

Saturday will bring another upper trough over the state with
cooler temperatures aloft causing the airmass to become less
stable. Daytime heating and dynamics aloft should be enough to
produce isolated to widely scattered shower and thunderstorm
activity. Sunday should be cooler in the wake of the upper trough
moving onto the plains.

From Monday through Wednesday...progressive flow will develop
across the northern United States, but a cutoff upper low is
forecast to linger over the southern plains. This will have the
ability to move Gulf moisture up into eastern Colorado and either
bring weak upper level ridging to the region or showery and
unsettled conditions if the low retrogrades over the state.
Temperatures should be around or slightly warmer than normal. A
chance of showers will be mentioned on Monday and Tuesday, but
Wednesday will be left dry for now.

With the temperatures moderating and no particularly windy period
identified, fire weather conditions should moderate back to
typical May levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 333 PM MDT Wed May 20 2020

VFR conditions are expected through Thursday as storm coverage is
expected to stay east of the main TAF terminals today. Southerly
winds are howling this afternoon with gusts up to 46 knots at DEN.
A cold front will then push south out of Wyoming after 00z, with
winds coming out of the northwest for a few hours before returning
to drainage overnight. Winds will be light and out of the east-
southeast on Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ214-216-241.

&&

SHORT TERM...Danielson
LONG TERM...Dankers
AVIATION...Danielson
Hazardous weather outlook, May 20, 9:56 AM MST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Wed May 20 2020

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Wed May 20 2020

...SEVERE STORMS POSSIBLE ON THE PLAINS LATE THIS AFTERNOON AND
EVENING...
...RED FLAG WARNING SOUTH PARK...SOUTHERN FOOTHILLS...AND PALMER
DIVIDE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm, dry and windy conditions will bring another day of critical
fire weather conditions to South Park, the southern foothills and
Palmer Divide. Outdoor burning of any kind is prohibited since
humidity near 10 percent and winds gusting to near 40 mph would
result in rapid fire spread. Elsewhere, southerly winds will be
strong with gusts in the 30 to 40 mph.

A dryline will set up across the eastern plains this with a small
chance that strong to severe thunderstorms develop along it. As a
cold front moves out of Wyoming this evening, there will be a
better chance of severe thunderstorms Weld, Morgan, and Logan
Counties. Main hazards will be damaging outflow winds and hail up
to two inches in diameter.

A cold front will push down across the area this evening,
decreasing winds and also becoming the focus of training storms
over the northeastern corner of the state until or just after
midnight. Moderate to heavy rain, strong outflow winds and hail
up to an inch will be the hazards, with a short-lived weak
tornado possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Only isolated thunderstorms are expected to develop Thursday, and
will not be strong enough to reach severe limits. Winds will be
lighter.

Fire danger will increase again on Friday and Saturday with breezy
and dry conditions. Some cooling can be expected by Sunday with a
better chance of showers and thunderstorms. Then, mainly dry and
warmer conditions are expected for the first half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

The radar

The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 2 hail. Local standard time, as filed.

Tornado, Weld

When
May 20, 5:38 PM MST to 5:42 PM MST
Where
Weld County, 1.8 mi ESE of Greeley Arpt to 1.58 mi E of Greeley Arpt
Rating
EF0
Path length
0.9 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.420, -104.598

A landspout touched down briefly in an open field. No damage was observed.

Tornado, Weld

When
May 20, 5:41 PM MST to 5:45 PM MST
Where
Weld County, 0.44 mi WSW of Eaton Arpt to 1 mi ESE of Eaton
Rating
EF0
Path length
1.4 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.519, -104.658

A brief landspout caused minor damage to a farmstead. The tornado touched down just west of Weld Co 74/41. Barn doors were blown it and a fiberglass canoe lofted into a tree.

Tornado, Weld

When
May 20, 5:45 PM MST to 5:56 PM MST
Where
Weld County, 2.01 mi NE of Greeley Arpt to 1.46 mi NE of Lucerne
Rating
EF0
Path length
4 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.451, -104.604

A landspout touched down near a farmstead and caused minor damage. It struck an irrigation pivot and twisted it.

Tornado, Weld

When
May 20, 5:46 PM MST to 6:01 PM MST
Where
Weld County, 2.07 mi ENE of Greeley Arpt to 1.85 mi SSE of Eaton Arpt
Rating
EF0
Path length
4.8 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.439, -104.592

A landspout touched down and caused minor damage to a farm located north of CO-392.|One aluminum shed sustained serious damaged.

Tornado, Weld

When
May 20, 5:56 PM MST to 6:21 PM MST
Where
Weld County, 2.56 mi E of Greeley Arpt to 1.21 mi ESE of Eaton
Rating
EF0
Path length
8 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.431, -104.581

A landspout tornado touched down and caused minor damage an older barn near county roads 72 and 43. The damage consisted of a wall blown over from an outbuilding.

Tornado, Weld

When
May 20, 6:26 PM MST to 6:30 PM MST
Where
Weld County, 4.61 mi SSE of Gill to 3.46 mi SSE of Gill
Rating
EF0
Path length
1.15 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.393, -104.484

A tornado touched down briefly in an open field. No damage was observed.

Hail, Weld

When
May 20, 7:50 PM MST
Where
Weld County, 7.1 mi SW of Keota
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.640, -104.180

Hail, Weld

When
May 20, 8:05 PM MST
Where
Weld County, 7.1 mi SW of Keota
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.640, -104.180

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890142, 890143, 890145, 890148, 890163, 895954, 884746, 884747.